Luminal is the brand name for phenobarbital, a barbiturate medication. This drug can be necessary and even lifesaving in certain situations, but unfortunately, it can also be abused for its ability to cause euphoria.
Addiction can occur as a result and often requires professional treatment.
According to the National Library of Medicine, "Phenobarbital is used to control seizures" as well as to relieve anxiety. The drug can also be used in the detox phase of treatment for barbiturate addiction. While it can be incredibly necessary to those to whom it is prescribed, Luminal can also create severe side effects if taken in large doses, chief among them addiction.
It is extremely important never to misuse your Luminal prescription. Like most other drugs in its class, it can cause dependence, tolerance, and withdrawal symptoms as well as severe overdose symptoms. Luminal is effective when taken in medicinal doses, but when abused, it can be deadly.
Signs and Symptoms of Luminal Use
Luminal is most often used to control seizures, but the medication also has a number of side effects that can allow someone to recognize that their friend or loved one is using it. Often, Luminal causes drowsiness because it is a CNS depressant. This is not usually dangerous as long as the individual takes their medication in the correct doses and does not drive or operate machinery while experiencing these effects.
Some other common signs and symptoms of Luminal use include:
- Excitement or Increased Activity
Excitement especially occurs in children who take the drug. All of these effects are common but are normally not severe. However, the drug is a barbiturate and, therefore, can cause certain serious risks.
Risks of Luminal Use
Dependence and tolerance are common risks of Luminal use. While these are normal effects caused by taking a drug of this class consistently and for a long period of time, withdrawal effects can occur if the individual stops taking the drug suddenly.
According to the National Institute on Drug Abuse, barbiturate withdrawal is likely to cause seizures, and this becomes even more likely in those who were taking the drug to combat this issue in the first place. This is why you should never stop taking the medication suddenly.
Another risk of Luminal is that of overdose. A barbiturate overdose can be extremely dangerous and possibly cause severe respiratory depression that can lead to coma and death (NLM). Someone who has overdosed on this drug needs to be taken to the hospital immediately. But one of the most severe risks associated with Luminal is that of abuse.
According to the Drug Enforcement Administration, "Barbiturates cause mild euphoria, lack of inhibition, relief of anxiety, and sleepiness." Many people begin using more of the drug in order to increase these desirable effects, but the likelihood of dependence and overdose also becomes higher with abuse.
Luminal is an extremely dangerous drug if misused, which is why doctors urge patients never to take it:
- In Higher Doses than Prescribed
- More Frequently than Prescribed
- In a Different Way than Prescribed
- Without a Prescription
Luminal and other barbiturates are considered some of the most commonly abused drugs in the country, and while it may be necessary for someone to take this medication, it can be extremely dangerous for someone to take it without a prescription. In addition, those who become addicted might turn to abusing more readily available drugs as well as do anything in order to obtain their next fix.
Luminal Addiction and Treatment
Luminal addiction treatment should often begin with detox so patients can be slowly weaned off the drug without experiencing its severe withdrawal effects. Next, behavioral therapy is often the crux of treatment, helping patients recognize why they began abusing the drug in the first place and putting an end to that misuse. Additional physical or psychological issues that may be associated with one's drug abuse should also be treated simultaneously with addiction.
Many people need Luminal and medications like it to control their seizures. However, those who take it in a way other than prescribed by a doctor are putting themselves at serious risk for addiction, overdose, and other deadly effects.